Skip to content
Concerns about prolonged HT use
avatar
THE NORTH AMERICAN MENOPAUSE SOCIETY
Cynthia A Stuenkel, MD, NCMP posted:
The main concern with prolonged HT is an increased risk of breast cancer. The risk seems to be greater in women taking combined therapy (estrogen plus a progestogen) than in women taking estrogen alone. And, it may be that starting HT right away after menopause is also associated with greater risk. The good news is that the risk returns to baseline within several years after stopping HT. You should also be aware that combined HT can make it more difficult to read your mammogram (both while you're taking hormones and in the first years after stopping). As a result, you might be called back for additional views or biopsy of suspicious areas.

Right now most experts recommend limiting HT to several years. The NAMS 2010 HT position statement (www.menopause.org/PSht10.pdf ) suggests that longer use is acceptable for a woman if she believes that the benefits outweigh the risks (especially if she's had trouble stopping therapy). The other condition includes women with low bone mass or osteoporosis who cannot tolerate osteoporosis drugs.

The one exception to limiting HT to a few years is the woman who has had premature menopause, either because of natural failure of her ovaries or surgical removal. In that case, most experts are comfortable advising you to continue HT at least until the age of natural menopause, about age 50, at which time you can reassess.

If you've been taking hormones for a very long time, you might want to start by discussing a lower dose. Many clinicians now prescribe half the dose we used to use.
Reply
 
avatar
An_205832 responded:
Is there an increased risk of breast cancer with the use of progesterone? I'm currently on progesterone only - I believe it's a low dose. My concern is that although there is no history of breast cancer in my family, there is a history of other cancers (stomach, liver) and I have had issues myself - had a benign tumor removed from my uterus but had my uterus removed because I was done with having children and didn't want any more tumors to recur. Also had one ovary removed so I am down to just one.
 
avatar
eribel responded:
Well,thank you so much for this discussion.I have taken HT for over 15 years and am now 61 years old.
For some years I took DHEA along with HT both in light doses and under supervision of my generalist doctor.
When asked about stopping he said that I seem to take the HT well etc.But I have a feeling he does not know too much abou the whole thing.
My intuition tells me to stop at the earliest to avoid dementia and whatever else is lurking in the shadows.
Also I have gained too much weight and have difficulty loosing it.
Recently I tried to stop gradually but after even a week my body seemed to be burning hot all the time or most.
So for now I stopped just the DHEA .However I think I may already be taking the lowest dose of HT but not sure.
Presently I have no doctor as I live in a country where I do not speak the language .
I hope to lower the dose if possible and may be try to stop and take a soja treatment after some time .But as I lead an active life all this is not easy to put together.
Do you have any advise for me?


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

Red Clover Blossoms
I have done research and have been using red clover blossom 2x daily(750 mg from most vitamin places). I no longer get get hot flashes. ... More
Was this Helpful?
1 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website